Opioids are drugs that are commonly abused, especially since they’re quite easy to get. Usually, a doctor will prescribe certain opioids to help patients suffering from chronic pain and other similar issues. When they obtain the drugs, people may be more likely to consume higher amounts, either because they feel this would have a better effect on their issue or because they simply love how calm they feel after using opioids.
Unfortunately, it is very risky to consume large amounts of opioids, especially when this was not recommended by the doctor. It can result in opioid dependence, which can then spark an addiction, and over time, it can even lead to the individual overdosing on the drugs. An overdose not only causes very uncomfortable symptoms, but it may also be fatal.
Recognizing an opioid overdose can help you save someone’s life and even make sure they treat their addiction.
Opioids represent a class of drugs used in treating severe pain. Doctors tend to prescribe these drugs when they think the patient needs them. They come in different types: opiates, which include morphine, opium, codeine, and heroin, and synthetic opioids, which include methadone, hydrocodone, and oxycodone.
Opioids prescribed by a doctor are legal, but some people also use heroin, which is not a legal drug. Nevertheless, using any of the drugs in excess can be very risky, as it’s easy to become addicted once the body builds tolerance and the user requires higher amounts. As the brain changes during opioid consumption, an individual may end up needing the drugs on a daily basis.
It is not unsafe to consume opioids as long as they are taken based on the doctor’s instructions. However, there are people who still decide to go overboard with them despite the danger. Some experience withdrawal symptoms if they stop consuming the drugs.
Signs of An Overdose
An opioid overdose happens when someone consumes more opioids than their body can take. An overdose can be deadly, particularly if the affected person does not get help on time. This is why it’s essential to know the signs of an opioid overdose and take action.
Many deaths happen all over the world as a result of opioid addiction. Out of 500,000 deaths, 70% are caused by opioids, and 30% of them happen after the user overdoses.
Since chronic pain requires special treatment, opioids are used quite often, and this makes it more likely for someone to abuse the drugs. If people end up overdosing, there will be some telltale signs including:
- Pinpoint pupils
- Cold or clammy skin
- Snoring/gurgling sounds
- Being unable to breathe properly
- Discolored lips or fingernails
Whenever someone overdoses on opioids, it is crucial to call for help and make sure the person receives the right care as soon as possible.
Opioid Overdose Prevention
An overdose caused by opioids can be prevented, especially if the person knows how to take the drugs properly. Even if the physical pain the user suffers from is not fully gone with the opioid dose recommended, they should never fall into the trap of consuming more medication than prescribed.
It is possible to prevent an opioid overdose by following these tips:
- Always follow the instructions offered by the doctor. Never take drugs more than you should or increase the dose.
- Do not use opioids when you’re alone or in an unfamiliar setting.
- Never think it’s a good idea to mix opioids with other drugs or alcohol. It is more likely to overdose on opioids when consuming other substances at the same time.
- Start with a low amount of opioids and go slow if you’re picking up opioids again after a long time.
- Start with a smaller amount of opioids if you had to switch to stronger ones.
Why Is At Higher Risk of Overdosing?
Some people are at a much higher risk of overdosing than others. Several risk factors make individuals more likely to consume more drugs, and it’s important to know these things so you can prevent unwanted scenarios in the future.
For instance, people who are of lower socioeconomic status, elders, and males have a higher risk of overdosing on opioids. But these are other risk factors apart from age, status, and sex.
Some risk factors for opioid overdoses include:
- Experiencing mental health issues, liver disease, or HIV
- Having an opioid use disorder
- Injecting opioids into your body instead of using them as prescribed
- Getting a prescription for a high opioid dosage
- Being unsupervised by a care provider while consuming prescription opioids
- Using opioids while drinking alcohol or using different other drugs that affect your respiratory function
- Returning to opioid use after abstaining for a while
How To Treat Opioid Addictions
Healthcare professionals are the ones who can help a person dealing with an opioid overdose. When you find out that someone close to you took an opioid overdose, the first thing you should do is call for help. An ambulance should arrive and take the individual to the nearest hospital.
Until the ambulance arrives, you should stay close to the person and try to shake them and shout their name. If you have some naloxone, you should also offer it to them. Turn the person on their side, as this will ensure they do not choke.
Once the person gets to the hospital, they will be well taken care of and will receive treatment to deal with the symptoms of the overdose. Afterward, the person may go to detox if they were also dependent on opioids, which will help them get rid of their urge to consume the drugs. If needed, there may also be treatments for conditions that may have caused the person to consume more opioids than necessary.
How Real Deal Can Help
Real Deal Therapy & Wellness cares about the well-being of the patients. With us, you will not only focus on getting rid of your opioid addiction but also on your mental health. Our professionals will give you the right treatment and will ensure that your life gets on the right track. If you want to live a drug-free life, you should get started with Real Deal today.
Every second is precious, therefore you should get help as soon as you realize someone overdosed on opioids. You may be their life-saver, so do not hesitate to reach out.